Skip Navigation LinksHome > July 2010 - Volume 110 - Issue 7 > Labeling Changes For Simvastatin
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000383929.92225.23
Drug Watch

Labeling Changes For Simvastatin

Aschenbrenner, Diane S. MS, APRN-BC

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* The lipid-lowering drug simvastatin can cause severe myopathy and rhabdomyolysis, especially at the highest approved dosage (80 mg per day).

* Rhabdomyolysis can lead to acute tubular necrosis or acute renal failure, which can be fatal.

* The risk of rhabdomyolysis is further increased when simvastatin is taken in combination with niacin by patients of Chinese descent.

The Food and Drug Administration (FDA) has recently modified label warnings for simvastatin (Zocor) as a result of findings from clinical trials, according to a recent FDA Drug Safety Communication (http://bit.ly/bBfLLY). Preliminary results from the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine (SEARCH) has found that the highest approved dosage of simvastatin (80 mg per day) increases the risk of rhabdomyolysis, a serious and possibly life-threatening muscular disorder. This high dosage confers a higher risk of rhabdomyolysis than lower dosages and possibly a higher risk than other statins.

Rhabdomyolysis is the most serious form of myopathy (muscle damage evidenced by muscle aches and pains), a more common adverse effect of all statins. In rhabdomyolysis the protein myoglobin is released into the bloodstream as muscle fibers break down. As the protein enters the kidneys it can damage renal tubules, leading to acute tubular necrosis or acute renal failure, which can be fatal. Rhabdomyolysis is characterized by red or dark urine, severe muscle aches throughout the body, and fatigue.

Rhabdomyolysis is rare, occurring in fewer than 1% of patients receiving even large dosages of simvastatin (0.9% in patients receiving 80 mg per day, compared with 0.02% in those receiving 20 mg per day in the SEARCH trial). Rhabdomyolysis is more likely to occur if the patient is older than 65, has hypothyroidism or impaired kidney function, or takes other drugs that decrease simvastatin metabolism (which increases circulating levels).

Drug interactions with simvastatin occur through the cytochrome P-450 (CYP) enzyme system. Simvastatin is a substrate of the specific isoenzyme CYP3A4 and is metabolized by that isoenzyme. Drugs that inhibit CYP3A4 therefore prevent simvastatin metabolism and increase the risk of adverse effects, including rhabdomyolysis. These drug interactions have been listed in the prescribing information for some time; some of the drugs should never be used with simvastatin and some can be coadministered as long as the simvastatin dose doesn't exceed what's recommended. These drugs are shown in Table 1. FDA analysis has revealed that despite these warnings, simvastatin is frequently prescribed with drugs that alter CYP3A4, placing patients at risk. Because rhabdomyolysis can be fatal, it's important that nurses check for a risk of drug–drug interactions when prescribing simvastatin.

Table 1
Table 1
Image Tools

Findings from a separate, ongoing clinical trial, the Heart Protection Study 2, have prompted a label warning against using simvastatin with niacin in patients of Chinese descent, in whom the study has found an increased risk of myopathy (0.43% versus 0.03% in non-Chinese patients). The revised label states that patients of Chinese descent shouldn't receive simvastatin 80 mg with cholesterol-modifying dosages (≥1 g per day) of niacin-containing products. Additionally, caution should be used if Chinese patients are treated with simvastatin 40 mg or less in combination with cholesterol-modifying doses of niacin-containing products. Whether or not other Asian populations are at increased risk for myopathy isn't known.

Nurses should teach patients about the risk of rhabdomyolysis, how to look for its symptoms, and to notify their prescriber immediately if these symptoms occur. Nurses should remind patients that rhabdomyolysis is very rare and that they shouldn't stop simvastatin therapy unless signs of rhabdomyolysis are present. Patient education should also include the positive effects simvastatin can have on cardiovascular health. Nurses should closely assess all other drugs a patient is prescribed in addition to simvastatin and contact the prescriber if simvastatin is prescribed with CYP3A4 inhibitors or if the recommended dosage limit is exceeded.

Nurses should be aware that simvastatin is also available in combination products. When combined with ezetimibe its trade name is Vytorin, and when combined with niacin its trade name is Simcor. Occurrences of rhabdomyolysis should be reported to the FDA MedWatch program at www.fda.gov/Safety/MedWatch.

© 2010 Lippincott Williams & Wilkins, Inc.

Login